Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 4, NWS El Paso, TX

March 1, 20088 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 1, 2008, 4:01 PM MST for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 2, 2008, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 4:01 PM MST (23:01 UTC)
In effect from
Mar 2, 2008, 11:00 AM MST
Expired
Mar 2, 2008, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3084 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 012301
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
401 PM MST SAT MAR 1 2008


...A RED FLAG WARNING IS IN EFFECT FROM 11 AM SUNDAY TO 8 PM
SUNDAY FOR ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS BELOW
7500 FEET ELEVATION FOR HIGH WINDS...LOW RELATIVE HUMIDITY...AND
HIGH TO VERY HIGH FIRE DANGER...

.AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL
CAUSE STRONG WINDS ACROSS THE AREA FROM LATE SUNDAY MORNING
THROUGH SUNDAY EVENING. SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO
30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS SYSTEM
SUNDAY. IN ADDITION...THE COMBINATION OF VERY DRY FUELS WITH
FORECAST RELATIVE HUMIDITIES EXPECTED TO FALL TO THE SINGLE
DIGITS AT SOME LOCATIONS...WILL CREATE AN ENVIRONMENT FAVORABLE
FOR RAPID FIRE GROWTH AND SPREAD. WINDS WILL BEGIN TO DIMINISH
LATE SUNDAY EVENING.

NMZ110>113-TXZ055-056-020715-
/O.UPG.KEPZ.FW.A.0003.080302T1800Z-080303T0300Z/
/O.NEW.KEPZ.FW.W.0004.080302T1800Z-080303T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
401 PM MST SAT MAR 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
MST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

COMBINATION OF SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 45 MPH...RELATIVE HUMIDITIES BELOW 15 PERCENT OR
LOWER...HIGH TO VERY HIGH FIRE DANGER...AND VERY LOW FUEL
MOISTURES...AREA EXPECTED LATER SUNDAY AND EARLY SUNDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

TRIPOLI
2 follow-up statements
000 
WWUS84 KEPZ 020429
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
929 PM MST SAT MAR 1 2008

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM SUNDAY TO 8 PM
SUNDAY FOR ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS
BELOW 7500 FEET ELEVATION FOR HIGH WINDS...LOW RELATIVE
HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER...

.AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL
CAUSE STRONG WINDS ACROSS THE AREA FROM LATE SUNDAY MORNING
THROUGH SUNDAY EVENING. SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO
30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS SYSTEM
SUNDAY. IN ADDITION...THE COMBINATION OF VERY DRY FUELS WITH
FORECAST RELATIVE HUMIDITIES EXPECTED TO FALL TO THE SINGLE
DIGITS AT SOME LOCATIONS...WILL CREATE AN ENVIRONMENT FAVORABLE
FOR RAPID FIRE GROWTH AND SPREAD. WINDS WILL BEGIN TO DIMINISH
LATE SUNDAY EVENING.

NMZ110>113-TXZ055-056-021400-
/O.CON.KEPZ.FW.W.0004.080302T1800Z-080303T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
929 PM MST SAT MAR 1 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SUNDAY. 

COMBINATION OF SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 45 MPH...RELATIVE HUMIDITIES TO 15 PERCENT OR
LOWER...HIGH TO VERY HIGH FIRE DANGER...AND VERY LOW FUEL
MOISTURES...AREA EXPECTED LATER SUNDAY AND EARLY SUNDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$
TRIPOLI
000 
WWUS84 KEPZ 021343
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
643 AM MST SUN MAR 2 2008

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM SUNDAY TO 8 PM
SUNDAY FOR ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS
BELOW 7500 FEET ELEVATION FOR HIGH WINDS...LOW RELATIVE
HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER...

.AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL
CAUSE STRONG WINDS ACROSS THE AREA FROM LATE SUNDAY MORNING
THROUGH SUNDAY EVENING. SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO
30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS SYSTEM
SUNDAY. IN ADDITION...THE COMBINATION OF VERY DRY FUELS WITH
FORECAST RELATIVE HUMIDITIES EXPECTED TO FALL BELOW 15% AT SOME
LOCATIONS...WILL CREATE AN ENVIRONMENT FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD. WINDS WILL BEGIN TO DIMINISH LATE SUNDAY
EVENING.

NMZ110>113-TXZ055-056-030300-
/O.CON.KEPZ.FW.W.0004.080302T1800Z-080303T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
643 AM MST SUN MAR 2 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING. 

COMBINATION OF SOUTHWEST TO WEST 20 FOOT WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 45 MPH...RELATIVE HUMIDITIES TO 15 PERCENT OR
LOWER...HIGH TO VERY HIGH FIRE DANGER...AND VERY LOW FUEL
MOISTURES...AREA EXPECTED LATER SUNDAY AND EARLY SUNDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 1, 1:50 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 1, 1:50 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MST SAT MAR 1 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT
WILL MOVE INTO THE SOUTHWESTERN UNITED STATES ON SUNDAY. THIS
WEATHER SYSTEM WILL BRING WINDY CONDITIONS ON SUNDAY AFTERNOON AND
EVENING WITH MUCH COOLER TEMPERATURES ON MONDAY. A FEW RAIN OR
MOUNTAIN SHOWERS WILL ALSO OCCUR. HIGH PRESSURE WILL BRING DRY
WARMER WEATHER TUESDAY AND WEDNESDAY BUT ANOTHER STORM WILL CAUSE
A FEW RAIN AND SNOW SHOWERS ALONG WITH GUSTY WINDS ON THURSDAY.

&&

.DISCUSSION...
RATHER ACTIVE PROGRESSIVE WEATHER PATTERN WILL BE ESTABLISHED
ACROSS THE WESTERN UNITED STATES THIS WEEK. FIRST CONCERN IN
CLOSED UPPER LOW NOW OVER NORTHERN BAJA. SYSTEM WILL MOVE EAST
TONIGHT JUST SOUTH OF THE NEW MEXICO BORDER WITH ASSOCIATED
DYNAMIC LIFT AND COOLING ALOFT AFFECTING SOUTHERN PORTIONS OF THE
CWA. MAIN QUESTION IS HOW MUCH MOISTURE WILL ADVECT NORTHWARD AHEAD
OF SYSTEM. HAD INITIALLY FOLLOWED NAM MODEL WHICH INDICATED
BACKING FLOW AND MOISTURE TRANSPORT PUSHING PRECIPITABLE WATER
AMOUNTS UP TO .6 WHICH CONTRIBUTES TO A -2 UNSTABLE LIFTED INDEX.
HOWEVER EARLY AFTERNOON DATA SHOWS LITTLE CLOUDINESS WITH SYSTEM AND
SURFACE DEWPOINTS REMAIN DRY OR HAVE BEEN DECREASING SOUTH OF THE
BORDER. THUS WILL NOT MENTION RAIN TONIGHT WHICH IS CONSISTENT WITH
GFS AND ECMWF.

MUCH STRONGER AMPLIFYING UPPER LOW WILL MOVE SOUTHEASTWARD INTO
NORTHERN NEW MEXICO SUNDAY AFTERNOON WITH AN ASSOCIATED LEE
CYCLONE FORMING OVER TEXAS PANHANDLE. LOW AND MID LEVEL
DEVELOPMENT OF THIS SYSTEM WILL SIGNIFICANTLY STRENGTHEN PRESSURE
GRADIENTS THROUGH THE MID TROPOSPHERE WITH COOLING ALOFT AND WARM
SURFACE TEMPERATURES STEEPENING LAPSE RATES. AFTERNOON MIXING
HEIGHTS WILL REACH 650 MB ON SUNDAY ALLOWING FOR STRONGER FLOW
ALOFT TO MIX DOWN WHICH COMBINED WITH SURFACE GRADIENTS WILL
SUPPORT WIND SPEEDS IN ADVISORY CRITERIA.

LANDWARD WIND TRAJECTORIES FROM THE NORTHWEST INDICATES LITTLE
MOISTURE TRANSPORT BUT STRONG DYNAMIC LIFT...COOLING ALOFT AND
STRONG COLD FRONTAL PASSAGE MAY BE SUFFICIENT FOR A FEW RAIN AND
MOUNTAIN SNOW SHOWERS. AFTER COLD FRONT DROPS SOUTH OF THE AREA
SIGNIFICANT COLD AIR ADVECTION WILL BRING SUBSTANTIAL COOLING WITH
MONDAYS HIGHS ALMOST 20 DEGREES BELOW NORMAL. SUBSIDING NORTHWEST
FLOW AND SUNSHINE SHOULD BRING WARMER TEMPERATURES AND DRY
WEATHER TUESDAY AND WEDNESDAY BEFORE ANOTHER LOW DROPS INTO THE
CWA FROM THE NORTHWEST ON THURSDAY. THIS LATER SYSTEM SHOULD AGAIN
BRING COOLER TEMPERATURES AND A SLIGHT CHANCE OF PRECIP.

&&

.AVIATION...
VERY ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES TONIGHT IN
RAIN SHOWERS. A FEW AREAS OF IFR VISIBILITIES IN BLOWING DUST AND
SAND SUNDAY AFTERNOON AND EVENING. MODERATE TO SEVERE TURBULENCE
BELOW 10,000 FT AGL SUNDAY AFTERNOON AND EVENING...ESPECIALLY
ALONG EASTERN MOUNTAIN SLOPES.

&&

.FIRE WEATHER DISCUSSION...
APPROACHING STRONG UPPER LEVEL SYSTEM ALONG WITH ITS ASSOCIATED
SURFACE FRONT WILL PRODUCE VERY STRONG WINDS OF 30 MPH BY MIDDAY
SUNDAY. THIS WILL INDUCE FURTHER DRYING MAINLY IN THE LOWER
ELEVATIONS (PRODUCING HUMIDITIES LESS THAN 15%) AND THIS COMBINED
WITH VERY HIGH FIRE DANGER WILL PRODUCE RED FLAG CONDITIONS FOR ALL
FIRE ZONES IN SOUTHERN NEW MEXICO AND FAR WEST TEXAS BELOW 7500 FEET
MEAN SEA LEVEL FROM 11 AM TO 8 PM SUNDAY.

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 80  50  73  41  52 /  10  10   0  10   0
SIERRA BLANCA TX        78  48  71  36  47 /  10  10   0  20  10
LAS CRUCES              80  47  72  39  51 /  10  10   0  10   0
ALAMOGORDO              76  47  70  34  47 /  10  10   0  20  10
CLOUDCROFT              61  31  52  21  29 /  10  10  10  20  10
TRUTH OR CONSEQUENCES   79  43  70  35  47 /   0  10  10  10   0
SILVER CITY             72  37  62  29  42 /   0  10  10   0   0
DEMING                  79  44  72  38  49 /  10  10   0  10   0
LORDSBURG               80  43  71  38  50 /  10  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR NMZ110>113.

     WIND ADVISORY FROM 12 PM SUNDAY TO MIDNIGHT MST SUNDAY NIGHT
FOR      NMZ022>025-030>032.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR TXZ055-056.

     WIND ADVISORY FROM 12 PM SUNDAY TO MIDNIGHT MST SUNDAY NIGHT
FOR      TXZ055-056.

&&

05 ROGASH/NOVLAN
Hazardous weather outlook, Mar 1, 6:24 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
624 AM MST SAT MAR 1 2008

NMZ022>025-030>032-TXZ055-056-021415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
624 AM MST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SLIGHT CHANCE OF
SHOWERS IN THE BOOTHEEL LATE THIS AFTERNOON AND SPREADING EAST ALONG
THE SOUTHERN COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS AND
PATCHY BLOWING DUST WILL OCCUR SUNDAY AFTERNOON...AHEAD OF AN
APPROACHING STORM SYSTEM ON SUNDAY NIGHT. THE SYSTEM MAY PRODUCE
SNOW SHOWERS OVER THE SOUTHERN SACRAMENTO MOUNTAINS SUNDAY NIGHT AND
MONDAY...AND RAIN SHOWERS ALONG THE LOWLANDS EAST OF DEMING. MUCH
COOLER TEMPERATURES WILL OCCUR MONDAY. GUSTY WINDS AND SOME BLOWING
DUST EXPECTED AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 11:29 AM MSTWind AdvisoryEPZ37 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.